Hail, Jones
- When
- May 28, 10:00 PM CST
- Where
- Jones County, Okaton
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.867, -100.900
13 hail, 12 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 28, 2:50 PM CST, 7 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT SUN MAY 28 2006 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT STRONG COLD FRONTAL BOUNDARY HAS MOVED INTO NORTHEAST SD LATE THIS AFTERNOON AND WILL STALL OUT BY THIS EVENING. WARM CAP ALOFT HAS BEEN HOLDING OFF ANY CONVECTION FIRING ALONG IT BUT THAT WILL CHANGE. WATER VAPOR LOOP AND MODELS SHOW A SHORT WAVE/JET STREAK LIFTING NORTHEAST ACROSS THE REGION TONIGHT AND EARLY MONDAY. AS THIS OCCURS...THE LLJ WILL BE INCREASING THIS EVENING AND INTERSECTING THE FRONTAL BOUNDARY. WITH PLENTY OF CAPE ALONG WITH DECENT WIND SHEAR...EXPECT TSRAS TO DEVELOP ALONG AND NORTH OF THE SURFACE BOUNDARY THIS EVENING AND SPREAD NORTHEAST THROUGH THE NIGHT. COULD SEE SOME SEVERE STORMS. THUS...HAVE A PRETTY GOOD POP ACROSS THE CWA FOR TONIGHT AND MAINLY AFTER MIDNIGHT. THE FRONT WILL THEN PUSH ALL THE WAY THROUGH THE CWA AS THE SHORT WAVE/JET STREAK MOVE BY BRINGING COOLER AND DRIER AIR TO ALL OF THE CWA ON MONDAY. THE MODELS INDICATE SURFACE HIGH PRESSURE SHOULD REMAIN OVER THE CWA THROUGH THE REST OF THE SHORT TERM WITH HIGHS MAINLY IN THE 70S WITH GENERALLY WEST WINDS DURING THE DAY AND LIGHT WINDS AT NIGHT. THE MODELS STILL INDICATE A SHORT WAVE COMING OVER THE AREA EITHER TUESDAY AFTERNOON AND NIGHT OR WEDNESDAY AFTERNOON AND NIGHT. JUST PUT IN A SLIGHT CHANCE POP FOR TUESDAY AFTERNOON AND NIGHT FOR NOW. .LONG TERM...THURSDAY THROUGH SUNDAY MODELS STILL SHOWING UNCERTAINTY IN THE EXTENDED IN REGARDS TO PATTERN EVOLUTION AND STRENGTH/TIMING OF A COUPLE SHORTWAVES THAT MOVE THROUGH THE NORTHERN PLAINS. HAVE MADE LITTLE CHANGES TO THE FORECAST WITH THE EXCEPTION OF RAISING MAX TEMPS A FEW DEGREES TOWARDS THE END OF THE PERIOD. AT THE START OF THE PERIOD MODELS SHOW A SYSTEM DEPARTING TO THE EAST AS UPPER LEVEL RIDGING BUILDS IN FOR FRIDAY. TIMING OF THIS FEATURE STILL IN QUESTION AND IF MODELS SLOW THIS FEATURE DOWN PRECIP MAY NEED TO BE ADDED FOR THURSDAY BUT FOR NOW HAVE LEFT DRY. ANOTHER SYSTEM LOOKS TO MOVE INTO THE AREA FOR THE FRIDAY NIGHT INTO SATURDAY RANGE BUT WILL AWAIT FURTHER CONFIDENCE IN MODELS RUNS BEFORE ADDING PRECIP. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && MOHR/TARVER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 800 AM CDT SUN MAY 28 2006 MNZ039-046-SDZ006>008-011-018>023-291300- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 800 AM CDT SUN MAY 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO EASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS EVENING INTO LATE TONIGHT. SEVERE STORMS WILL BE POSSIBLE THIS EVENING INTO TONIGHT...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING OR LATE TONIGHT. SDZ003>005-009-010-015>017-033>037-045-048-051-291300- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 800 AM CDT SUN MAY 28 2006 /700 AM MDT SUN MAY 28 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL SYSTEM WILL TRAVEL THROUGH THE NORTHERN PLAINS TODAY INTO TONIGHT...WITH AN ASSOCIATED COLD FRONT SLIDING INTO CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THIS AFTERNOON INTO THE EVENING. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG THIS FRONT THIS AFTERNOON INTO TONIGHT. SEVERE STORMS WILL BE POSSIBLE...WITH ANY THUNDERSTORM DEVELOPMENT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN SEVERE THREAT...WITH AN ISOLATED TORNADO POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR TONIGHT.
The Rapid City radar (KUDX), 157 km away, was scanning. The volume nearest the first event began at 03:59 UTC.
13 hail, 12 thunderstorm wind. Local standard time, as filed.
High winds of over 60 mph took the roof off and a wall down on a cattle barn.
Sixty mph winds tore apart a pole barn.
Seventy mph winds downed many branches and trees in Clark and also took the roof off of a mobile home. The power was also knocked out for several hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5508764, 5508765, 5508766, 5508767, 5508768, 5508769, 5508770, 5508771, 5508772, 5508773, 5508774, 5508775, 5508776, 5509059, 5509060, 5509061, 5509062, 5509065, 5509063, 5509064, 5509066, 5509070, 5509067, 5509068, 5509069.